Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2008, 3:09 PM CDT for Gaines County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2008, 3:09 PM CDT (20:09 UTC)
- Expired
- May 14, 2008, 3:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 3:20 PM CDT | HAIL 1.25 | 1 S Seminole, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:47 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 142009 SVRMAF TXC165-142045- /O.NEW.KMAF.SV.W.0096.080514T2009Z-080514T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 14 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GAINES COUNTY IN WEST TEXAS... * UNTIL 345 PM CDT * AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEMINOLE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... FAIRVIEW... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. LAT...LON 3282 10221 3252 10220 3255 10267 3276 10285 TIME...MOT...LOC 2009Z 282DEG 27KT 3266 10262 $$
1 follow-up statement
000 WWUS54 KMAF 142027 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 327 PM CDT WED MAY 14 2008 TXC165-142045- /O.CON.KMAF.SV.W.0096.000000T0000Z-080514T2045Z/ GAINES TX- 327 PM CDT WED MAY 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR SOUTHERN GAINES COUNTY... AT 323 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRVIEW...OR ABOUT 8 MILES EAST OF SEMINOLE...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL GAINES COUNTY AND EAST CENTRAL GAINES COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. LAT...LON 3282 10221 3252 10220 3255 10267 3276 10285 TIME...MOT...LOC 2027Z 251DEG 27KT 3276 10249 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:28 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 14, 1:28 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT WED MAY 14 2008
.UPDATE...
UPDATED TEXT PRODUCTS OUT SHORTLY FOR TORNADO WATCH 320 VALID
UNTIL 15/0000 UTC WITH GRAPHICAL/NDFD PRODUCTS OUT SHORTLY THEREAFTER.
&&
.PREV DISCUSSION... /ISSUED 1232 PM CDT WED MAY 14 2008/
AVIATION...
WEAK COLD FRONT BISECTING PB AND LOOKS TO BE LOOSING ITS SWD
MOMENTUM AND WILL OPT TO BRING SW WINDS BACK INTO MAF TAF BRIEFLY
BEFORE FRONT MOVES BACK S OVERNIGHT WITH MVFR CISG BACK INTO
HOB/MAF/INK BTWN 06Z-09Z.
PREV DISCUSSION... /ISSUED 921 AM CDT WED MAY 14 2008/
UPDATE...
HAVE MADE SOME MINOR ADJUSTMENTS TO THE WIND FORECAST FOR
CULBERSON COUNTY AND THE VAN HORN AREA BEHIND THE FRONTAL BOUNDARY ON
THURSDAY EVENING INTO FRIDAY. OTHER THAN THAT...NO OTHER
SIGNIFICANT CHANGES THIS UPDATE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...BIG BEND AREA...
DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
70Hazardous weather outlook, May 14, 3:09 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 14 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 14 2008 /209 PM MDT WED MAY 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM CDT FOR THESE LOCATIONS. BRIEF TORNADO TOUCHDOWNS WILL BE POSSIBLE...ALONG WITH HAIL...DAMAGING WIND GUSTS UP TO 60 MPH....AND ISOLATED HEAVY RAINFALL RATES. FIRE WEATHER CONDITIONS WILL PERSIST WEST OF THE PECOS RIVER THROUGH 7 PM CDT THIS EVENING. SUSTAINED WEST WINDS NEAR 20 MPH AND RELATIVE HUMIDITY VALUES NEAR OR LESS THAN 15 % WILL BE POSSIBLE. A RED FLAG WARNING IS IN EFFECT FOR AREAS WEST OF THE PECOS RIVER IN WEST TEXAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THURSDAY THROUGH SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...AND STORM SPOTTERS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH YOUR AREA. SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING...ESPECIALLY ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND OR RADIO STATIONS FOR STATEMENTS CONCERNING THE SEVERE WEATHER AFFECTING THE REGION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 14, 9:28 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 928 AM CDT WED MAY 14 2008 NMZ028-141500- EDDY COUNTY PLAINS- 828 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL EDDY COUNTY 17 MILES NORTHEAST OF ARTESIA AT 828 AM MDT...MOVING NORTHEAST AT 27 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND OCCASIONAL LIGHTNING ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 14, 11:23 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1123 AM CDT WED MAY 14 2008 NMZ028-141700- EDDY COUNTY PLAINS- 1023 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF DAYTON AT 1023 AM MDT...MOVING NORTHEAST AT 20 MPH AND MAY AFFECT THE ARTESIA AREA. A SECOND STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF LOCO HILL... MOVING NORTHEAST AT 20 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS TO 50 MPH...BRIEF HEAVY RAIN.
Special weather statement, May 14, 12:01 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1201 PM CDT WED MAY 14 2008 NMZ028-141730- EDDY COUNTY PLAINS- 1101 AM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 18 MILES WEST OF LOCO HILLS AT 1101 AM MDT...MOVING EAST AT 18 MPH AND A SECOND STRONG THUNDERSTORM WAS LOCATED NORTHEAST OF LOCO HILLS MOVING EAST AT 15 MPH. THESE STORMS MAY CONTAIN...HAIL...GUSTS TO 50 MPH...HEAVY RAIN.
Special weather statement, May 14, 1:44 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT WED MAY 14 2008 NMZ033-034-141915- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY- 1244 PM MDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL LEA COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EUNICE AT 1244 PM MDT...MOVING EAST AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. PEOPLE IN EAST CENTRAL LEA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, May 14, 2:21 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT WED MAY 14 2008 TXZ045-141945- GAINES- 221 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN GAINES COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 23 MILES SOUTHWEST OF SEMINOLE AT 221 PM CDT...MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, May 14, 2:37 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 237 PM CDT WED MAY 14 2008 TXZ045-050-142000- GAINES-ANDREWS- 237 PM CDT WED MAY 14 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER FLOREY AT 237 PM CDT... MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTHEASTERN GAINES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:12 AM CDT | Areal Flood Advisory | MAF | Howard, Reagan | 145 days |
| May 14, 3:24 AM CDT | Red Flag Warning | MAF | Pecos, Terrell | 16 hr |
| May 14, 3:56 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard, Martin | 34 min |
| May 14, 4:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard, Mitchell, Scurry | 44 min |
| May 14, 4:43 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 32 min |
| May 14, 5:12 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 33 min |
| May 14, 5:37 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 144 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.